Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 88, NWS Des Moines, IA

May 12, 2005Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 12, 2005, 5:38 PM CDT for Story County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 5:38 PM CDT (22:38 UTC)
Expired
May 12, 2005, 6:39 PM CDT
In force
61 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Story County, IA

The radar

The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 122238
SVRDMX
IAC169-122330-
/O.NEW.KDMX.SV.W.0088.050512T2238Z-050512T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STORY COUNTY IN CENTRAL IOWA.

* UNTIL 630 PM CDT.

* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HUXLEY...OR 26 MILES NORTH OF DES MOINES...
  AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEVADA BY 555 PM CDT.
  5 MILES SOUTHEAST OF ROLAND BY 610 PM CDT.
  NEAR MCCALLSBURG BY 620 PM CDT.
  NEAR ZEARING BY 625 PM CDT.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4194 9363 4193 9347 4210 9325 4219 9327
      4221 9351

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 122312
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT THU MAY 12 2005

IAC169-122330-
/O.CON.KDMX.SV.W.0088.000000T0000Z-050512T2330Z/
STORY IA-
612 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN STORY
COUNTY UNTIL 630 PM CDT...
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STORY COUNTY HAS 
BEEN CANCELED...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED 5 MILES NORTHEAST OF NEVADA...OR 36 MILES NORTH OF
DES MOINES...AND MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF MCCALLSBURG BY 620 PM CDT.
  NEAR ZEARING BY 625 PM CDT.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4204 9354 4200 9337 4210 9325 4219 9327
      4221 9351

$$

COGIL
000 
WWUS53 KDMX 122339
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT THU MAY 12 2005

IAC169-122349-
/O.EXP.KDMX.SV.W.0088.000000T0000Z-050512T2330Z/
STORY IA-
639 PM CDT THU MAY 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STORY COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 636 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4204 9354 4200 9337 4210 9325 4219 9327
      4221 9351

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:00 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 12, 3:00 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT THU MAY 12 2005

.DISCUSSION...
CONCERNS MAINLY IN THE SHORT TERM AS SEVERE WX AND FLOODING EXPECTED
OVER SOUTHERN PORTIONS OF THE STATE THIS WITH FLOODING LAT5E
TONIGHT.  LOOKING AT SVR THREAT FIRST BOUNDARY JUST SOUTH OF THE
AREA HOWEVER AS STRONG S/W COMES OUT ALONG WITH SEVERAL MINOR WAVES
INTO AREA OF SHARP CONTRAST GOOD LIFT IMPRESSIVE DYNAMICAL FIELDS
RESULT IN CATEGORICAL POPS.  LOW FLASH FLOOD GUIDANCE AND LAST
SEVERAL DAYS OF HEAVY RAINS IN MANY AREAS BRING LIKELIHOOD OF
FLOODING LATER TONIGHT. TEMPERATURES ONCE AGAIN DIFFICULT AS VERY
COOL AIRMASS BRING SHARP CONTRAST IN THE STATE FROM NORTHEAST TO
SOUTH.  RAIN SHOULD BE ENDING BY FRIDAY AFTN AS SUPPORT LEAVES THE
STATE WITH A PROGRESSIVE SYSTEM IAW WITH ALL THE MODELS.  LITTLE
LARGE MODERATION IN TEMPERATURES WITH HIGHS IN THE 60S AS UPPER TROF
STILL INVOF IOWA AND UPPER MIDWEST..  LOOKING INTO THE EARLY PORTION
OF THE WEEKEND EXPECT DRY WEATHER THOUGH RAIN WILL NOT BE FAR JUST
TO OUR SOUTH AND EAST OUTSIDE CWA.

IN LONGER TERM SUNDAY ANOTHER DAY OF 60S THOUGH DRY.  UPPER RIDGE
FINALLY MOVES INTO THE AREA LATE SUNDAY NIGHT.  TEMPERATURES BEGIN
TO MODERATE INTO THE 70S DURING EXTENDED FORECAST.  MAIN CONCERN IN
LONGER TERM IS SYSTEM THAT MOVES INTO THE STATE AND MODEL TREND IS
SLOWING BEGINNING OF RAIN.  HAVE LEFT VERY LOW POPS NW HWVR BELIEVE
MAIN THREAT WILL BE TUESDAY THEN SYSTEM WILL BE OUT OF THE AREA.
HAVE LEFT REMAINDER OF THE FORECAST DRY ATTM.

IN LONGER TERM
&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH OVERNIGHT
(6PM-6AM) FM DENISON TO AMES TO WATERLOO

&&

$$FORSTER
Hazardous weather outlook, May 12, 6:54 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
654 AM CDT THU MAY 12 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-131115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
654 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL THIRD OF IOWA
INCLUDING PORTIONS OF WEST CENTRAL IOWA .

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TODAY. A FEW STORMS MAYBE
SEVERE SOUTH OF INTERSTATE 80 AFTER 5 PM...WITH LARGE HAIL AND
DAMAGING WIND THE MOST LIKELY EXTREMES. HEAVY RAIN IS LIKELY SOUTH
OF HIGHWAY 20...AND EAST OF A LINE FROM FORT DODGE TO CRESTON.
AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WILL BE PREVALENT ON FRIDAY WITH SOME THUNDERSTORMS SOUTH
OF INTERSTATE 80...BUT THE THREAT OF SEVERE WEATHER WILL BE LOW.
THE NEXT CHANCES FOR SEVERE WEATHER MAY OCCUR LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY IN SOUTHERN IOWA.

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:22 PM CDTFlash Flood WarningDMXCass6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.